Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 347, NWS Springfield, MO

August 11, 2006Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 11, 2006, 4:44 PM CDT for Phelps County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2006, 4:44 PM CDT (21:44 UTC)
Expired
Aug 11, 2006, 5:23 PM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Phelps County, MO

The radar

The St Louis radar (KLSX), 133 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 112144
SVRSGF
MOC161-112245-
/O.NEW.KSGF.SV.W.0347.060811T2144Z-060811T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT FRI AUG 11 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHELPS COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 545 PM CDT

* AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  I-44 NEAR MILE MARKER 180...OR 7 MILES WEST OF ROLLA. THIS STORM   
  WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWBURG BY 505 PM CDT
  DOOLITTLE BY 520 PM CDT
  I-44 NEAR MILE MARKER 180 BY 525 PM CDT
  ROLLA AND 6 MILES WEST OF NORTHWYE BY 545 PM CDT

LAT...LON 3805 9192 3794 9205 3782 9184 3798 9175

$$

IZZI
2 follow-up statements
000 
WWUS53 KSGF 112203
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
502 PM CDT FRI AUG 11 2006

MOC161-112245-
/O.CON.KSGF.SV.W.0347.000000T0000Z-060811T2245Z/
PHELPS MO-
502 PM CDT FRI AUG 11 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL PHELPS COUNTY...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DOOLITTLE...OR ABOUT 8 MILES WEST OF ROLLA. THIS STORM
WAS NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEWBURG
AND JEROME.

AT 455 PM THE PUBLIC REPORTED TORRENTIAL RAIN AND REALLY STRONG 
WINDS IN NEWBURG WITH THIS STORM. 

LAT...LON 3804 9191 3792 9204 3784 9187 3798 9178

$$

IZZI
000 
WWUS53 KSGF 112223
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT FRI AUG 11 2006

MOC161-112232-
/O.CAN.KSGF.SV.W.0347.000000T0000Z-060811T2245Z/
PHELPS MO-
522 PM CDT FRI AUG 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PHELPS COUNTY...
IS CANCELLED...

WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH 
PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER POSE AN IMMEDIATE 
THREAT TO LIFE OR PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PHELPS COUNTY THROUGH 
AT LEAST 6 PM...WITH THE STRONGER STORM PRODUCING WINDS TO 40 
MPH...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. 

LAT...LON 3804 9191 3792 9204 3784 9187 3798 9178

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:01 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 11, 3:01 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
301 PM CDT FRI AUG 11 2006

.DISCUSSION...

PERSISTENT ISOLATED WEAK CONVECTION HAS OCCURRED IN OUR EASTERN
COUNTIES TODAY IN AN AREA OF WEAK LOW LEVEL CONVERGENCE. NEXT
APPROACHING SHORTWAVE FROM THE NORTHWEST SHOWS UP NICELY IN WATER
VAPOR IMAGERY...PROFILERS...AND AVAILABLE AIRCRAFT DATA. AS THIS
FEATURE MOVES INTO EAST CENTRAL MO...THE WRF DOES BREAK OUT SOME
SCATTERED CONVECTION OVER EASTERN SECTIONS OF THE MO OZARKS.
INSTABILITY...MLCAPE OF 1500 J/KG...AND MOISTENING MID LAYERS WITH
THE APPROACH OF THE UPPER LEVEL FEATURE MAKE THIS PLAUSIBLE. HAVE
ADDED SOME SLIGHT/CHANCE POPS OVER THIS AREA FOR THIS EVENING.

IT SHOULD BE A QUIET START TO THE WEEKEND. THE UPPER RIDGE AXIS TO
OUR WEST IS STILL PROGGED TO SHIFT EAST OVER OUR REGION SATURDAY.
HAVE BUMPED UP TEMPERATURES SLIGHTLY OVER GFS MOS. I MAY PUT SOME
PATCHY FOG INTO THE GRIDS FOR THE EARLY MORNING HOURS SATURDAY...BUT
AM A LITTLE CONCERNED WHAT THE STRATUS OVER NORTHEAST MO MAY DO
TONIGHT. BELIEVE IT MAY MAKE A BIT OF A MOVE TO THE S-SW. HYDROLAPSE
RATES OFF THE PROGGED WRF SOUNDINGS DO NOT SUPPORT ANYTHING MORE
THAN PATCHY WORDING. ANY AREAS THAT RECEIVED ABUNDANT RAINFALL
RECENTLY MAY SEE SOMEWHAT MORE FOG.

THE GFS AND ECMWF SUPPRESS THE RIDGE TO THE SOUTH ALLOWING THE UPPER
LEVEL IMPULSES AND A FRONTAL BOUNDARY TO MOVE THROUGH THE REGION
EARLY IN THE WORK WEEK. HAVE BUMPED UP RAIN CHANCES A LITTLE MORE
MONDAY AND MONDAY NIGHT. BOTH THE GFS AND ECMWF BUILD THE UPPER
RIDGE BACK TO THE NORTH-NORTHEAST AGAIN LATE IN THE WEEK IN RESPONSE
TO A SYSTEM MOVING INTO THE NORTHERN ROCKIES. WOULDNT BE SHOCKING
TO SEE SOME CONVECTION BEYOND TUESDAY IN THE EXTENDED DEPENDING ON
WHERE LOW LEVEL FEATURES/FRONTS SET UP...BUT IT LOOKS LIKE ORGANIZED
CONVECTIVE CHANCES WILL BE OFF WELL TO OUR NORTH-NORTHWEST. DSA

&&

.AVIATION...

CONDITIONS ARE EXPECTED TO REMAIN VFR THROUGH THE 18Z TAF CYCLE. FOR
THIS AFTERNOON...HAVE INCLUDED A BROKEN DECK AROUND 4KFT AT KSGF.
SATELLITE IMAGERY INDICATES THE CUMULUS FIELD CONTINUES TO POP
ACROSS SOUTHWEST MISSOURI. IN ADDITION...A BAND OF BROKEN CLOUD
COVER AT 3KFT ACROSS WEST CENTRAL MISSOURI IS DRIFTING SOUTHWARD.
EXPECT SKY CONDITIONS TO REMAIN VFR AT BOTH KSGF AND KJLN...BUT WILL
AMEND IF A LOWER BROKEN DECK DOES DRIFT INTO THE TERMINAL SITES.

SCHULTZ

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Aug 11, 12:58 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT FRI AUG 11 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1258 PM CDT FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED:

WIDELY SCATTERED THUNDERSTORMS. STRONGER STORMS MAY BE CAPABLE OF
40 MPH WIND GUSTS AND FREQUENT LIGHTNING.

AREAS AFFECTED AND TIMING:

IN COUNTIES EAST OF A OSCEOLA TO SPRINGFIELD TO BRANSON
LINE...WITH THE OVERALL BEST CHANCES OVER CENTRAL AND SOUTH
CENTRAL MISSOURI THROUGH 8 PM.

DISCUSSION:

AN UPPER LEVEL DISTURBANCE MOVING SOUTHEAST THROUGH NORTHERN AND
EASTERN MISSOURI THIS AFTERNOON...ALONG WITH INCREASING
INSTABILITY...WILL ALLOW WIDELY SCATTERED THUNDERSTORMS TO
DEVELOP OVER PORTIONS OF THE OUTLOOK AREA. SEVERE STORMS ARE NOT
EXPECTED...BUT STRONGER STORMS MAY BE CAPABLE OF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDEX VALUES OF NEAR 100 DEGREES WILL BE POSSIBLE ON SUNDAY
IN SOUTHEAST KANSAS AND WESTERN MISSOURI.

A COLD FRONT WILL MOVE SOUTH THROUGH THE REGION LATE SUNDAY NIGHT
THROUGH EARLY TUESDAY BRINGING A CHANCE FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.